Amiodarone is an anti-arrhythmic drug widely used, but its administration can be associated with several adverse side-effects. Among these, amiodarone-induced pulmonary toxicity (APT) occurs in 4-17% of cases and, if not early diagnosed and treated, may evolve towards pulmonary fibrosis and respiratory failure. A 76 years-old-man went to the hospital for accidental trauma. The patient did not report respiratory symptoms but was suffering from atrial fibrillation treated with amiodarone 200 mg/day from three years (cumulative dose >150 gr). HRCT showed ground-glass opacities and nodules in both lungs. The patient underwent fibreoptic bronchoscopy with BAL. Cytologic examination of BALF sediment put in evidence foamy macrophages. The electronic microscopy revealed into the alveolar macrophages "… the presence of multilamellar intracytoplasmic bodies and lysosomes, loads of lipid material". LFTs showed a restrictive syndrome and an impairment of DLCO. Amiodarone discontinuation and steroid administration led to the regression of radiological lesions and the recovery of lung function. Patients taking amiodarone can experience APT. They should perform a basal chest x-ray with LFTs before starting therapy. Monitoring could reveal early the pulmonary toxicity, and patients can respond favourably to the treatment.

Amiodarone-induced pulmonary toxicity with an excellent response to treatment / Terzo, F; Ricci, A; D'Ascanio, M; Raffa, S; Mariotta, S. - In: RESPIRATORY MEDICINE CASE REPORTS. - ISSN 2213-0071. - 29:Nov 29(2020), pp. 1-4. [10.1016/j.rmcr.2019.100974]

Amiodarone-induced pulmonary toxicity with an excellent response to treatment

Ricci A;D'Ascanio M;Raffa S;Mariotta S
2020

Abstract

Amiodarone is an anti-arrhythmic drug widely used, but its administration can be associated with several adverse side-effects. Among these, amiodarone-induced pulmonary toxicity (APT) occurs in 4-17% of cases and, if not early diagnosed and treated, may evolve towards pulmonary fibrosis and respiratory failure. A 76 years-old-man went to the hospital for accidental trauma. The patient did not report respiratory symptoms but was suffering from atrial fibrillation treated with amiodarone 200 mg/day from three years (cumulative dose >150 gr). HRCT showed ground-glass opacities and nodules in both lungs. The patient underwent fibreoptic bronchoscopy with BAL. Cytologic examination of BALF sediment put in evidence foamy macrophages. The electronic microscopy revealed into the alveolar macrophages "… the presence of multilamellar intracytoplasmic bodies and lysosomes, loads of lipid material". LFTs showed a restrictive syndrome and an impairment of DLCO. Amiodarone discontinuation and steroid administration led to the regression of radiological lesions and the recovery of lung function. Patients taking amiodarone can experience APT. They should perform a basal chest x-ray with LFTs before starting therapy. Monitoring could reveal early the pulmonary toxicity, and patients can respond favourably to the treatment.
Amiodaron; lung; amiodarone pulmonary toxicity; cardiac arrhythmias; pneumonia; steroids
01 Pubblicazione su rivista::01a Articolo in rivista
Amiodarone-induced pulmonary toxicity with an excellent response to treatment / Terzo, F; Ricci, A; D'Ascanio, M; Raffa, S; Mariotta, S. - In: RESPIRATORY MEDICINE CASE REPORTS. - ISSN 2213-0071. - 29:Nov 29(2020), pp. 1-4. [10.1016/j.rmcr.2019.100974]
File allegati a questo prodotto
File Dimensione Formato  
Terzo_Amiodarone-induced_2019.pdf

accesso aperto

Tipologia: Versione editoriale (versione pubblicata con il layout dell'editore)
Licenza: Creative commons
Dimensione 1.07 MB
Formato Adobe PDF
1.07 MB Adobe PDF Visualizza/Apri PDF

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11573/1390827
Citazioni
  • ???jsp.display-item.citation.pmc??? 6
  • Scopus 11
  • ???jsp.display-item.citation.isi??? 10
social impact